Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Taking navane, developed pseudoseizures, unable to talk and sluttering. Suggest?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
A good friend of mine has been taking navane. He has developed psuedoseizures, lost the ability to talk. is confused, and is stuttering. We cannot get help at the ER as they want to call this a coversion disorder. I think it is navane. Also, I don't think he is schizophrenic and don't understand why he is on this med. His psychiatrist is about 73 years old and doesn't keep up Can you please help?
This hasbeen going on for 2 weeks.
Posted Sun, 15 Sep 2013 in Mental Health
Answered by Dr. Nsah Bernard 56 minutes later
Brief Answer:
Navane is used to treat schizophrenia

Detailed Answer:

Thanks for posting on XXXXXXX

I am pleased to be able to assist you in behalf of your friend.

Navane (generic name: Thiothixene) is used to treat a mental condition called schizophrenia. This medicine should not be used to treat behavioral problems in older adult patients who have dementia. Well if you say your friend is not schizophrenic then his psychiatrist must have placed him on it wrongly (which I very much doubt if that is the case as he must have established the fact that your friend is schizophrenic first before giving him). Your friend has the right to seek for another doctor's opinion (not online but an actual consultation with another psychiatrist).
If his present symptoms (as you mentioned) started shortly after he was placed on Navane, then the chances of it being a side effect of the drug is high.
This medicine may cause dizziness, drowsiness, trouble with thinking, or trouble with controlling body movements, fever, sweating, confusion, uneven heartbeat, or muscle stiffness, problems with balance or walking, seizures/pseudoseizures etc.
In my opinion, I do feel your friend might be suffering from side effect of navane. Please do well to seek for another psychiatrist's opinion if you are not comfortable with his present one.

Hope this helps and wish you both the best.
Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Taking navane, developed pseudoseizures, unable to talk and sluttering. Suggest? 1 hour later
My friend is 32 years old (male) - my daughter's fiance. He has been on this medication for 2 years. My daughter mentioned today that when he takes his meds at night (and they are multiple) that he has seizures. Since stopping the medicine he has not had a seiaure. What I am concerned about is his inability to talk and the stuttering inaddition to his lack of ability to remember things. THey went to their condo yesterday and he was unable to remember the name of his cat that he has had for 8 years. In addition, my daughter reported that he was afraid of the cat. This has been going on for 2 weeks. The pharmacist last Monday was the first person to suggest navane side effects. The ER docs and his psychiatrist think it is conversion disorder. I am a clinical social worker and have done counseling for many years. I doubt that this is a conversion disorder since receiving the information from the pharmacist.
He did make an appointment with another psychiatrist for the day after Labor day. I am concerned that the longer the stuttering, inability to remember, extreme tiredness goes on that the will not be able to come out of the side effects. I appreciate your advie as I am without medical help now. His neurologist insists this is a psychiatric problem and since he had a normal EEG says it doesn't involve him. The psychiatrist's parting words last week were "Well, Carmon, when you come back next week I hope you can talk." He is obviously clueless.
Can you anwere my concern about the side effectsand whether there could be permanent brain damage at this point in time? Thank you, XXXXXXX XXXXXXX
Can you get back with me soon? He just returned from the ER where they dismissed him. His arms and hands are rigid. He continues to have trouble speaking and can only stutter
Answered by Dr. Nsah Bernard 6 hours later
Brief Answer:
I am concerned about his multiple drug use

Detailed Answer:

Sorry for the late update. I am a little concerned about his multiple drugs he is using beside navane being the obvious. He might be suffering from drug interaction with enhanced neurotoxicity of navane (since it acts mostly on neurones). Conversion syndrome is another possibility and can not totally be ruled out. His problem how ever might have originated from his brain (upper motor neurone disorder) which needs to be investigated further. I suggest you also get him an appointment witha neurologist as a psychiatrist only consultation might not be completely fruitful. EEG alone might be the only tool to use and he might require brain ct and or MRI. If drug is the cause then prognosis will depend on how long the drug has been destroying his nerves. I suggest you exercise some patience with his doctors as nerve problems might be very tricky and can make some doctors find it difficult to completely separate whether he is suffering from a neurological deficit or psychological disorder. A neuropsychiatric consultation is needed.

Hope this helps further.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor